Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Flagstaff, AZ

July 13, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 13, 2018, 4:18 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2018, 4:18 PM MST (23:18 UTC)
Expired
Jul 13, 2018, 7:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 151 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WGUS55 KFGZ 132318
FFWFGZ
AZC005-140215-
/O.NEW.KFGZ.FF.W.0006.180713T2318Z-180714T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
418 PM MST FRI JUL 13 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 715 PM MST

* At 417 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen over the Waterholes Canyon area. Flash flooding is 
  expected to begin shortly.

* Flash flooding will occur in Waterholes Canyon and surrounding 
  areas south of Page near Horseshoe Bend. This includes the 
  following streams and drainages...Fall Creek...and Jackass Creek.

This includes U.S. Highway 89 between mile markers 532 and 540.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3681 11143 3671 11147 3672 11163 3683 11156

$$
3 follow-up statements
845 
WGUS75 KFGZ 132337
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
437 PM MST FRI JUL 13 2018

AZC005-140215-
/O.CON.KFGZ.FF.W.0006.000000T0000Z-180714T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
437 PM MST FRI JUL 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR
COCONINO COUNTY...

At 433 PM MST, Doppler radar indicated moderate to heavy rain still 
falling over the area just southeast of Horseshoe Bend, over and 
just south of the Waterholes Canyon drainage. Flash Flooding is 
expected in, and south of Waterholes Canyon. This also includes the 
Fall Creek area.

This includes U.S. Highway 89 between mile markers 536 and 540.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3671 11147 3678 11159 3683 11156 3681 11143

$$
443 
WGUS75 KFGZ 140029
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
529 PM MST FRI JUL 13 2018

AZC005-140215-
/O.CON.KFGZ.FF.W.0006.000000T0000Z-180714T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
529 PM MST FRI JUL 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR
COCONINO COUNTY...

At 523 PM MST, Doppler radar indicated that rain across the warned 
area has decreased, with only light showers remaining. Areas in the 
warned area...including the Waterholes Canyon drainage and Fall 
Creek, will continue to see flooding through 7:15 PM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3671 11147 3678 11159 3683 11156 3681 11143

$$
283 
WGUS75 KFGZ 140214
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
714 PM MST FRI JUL 13 2018

AZC005-140223-
/O.EXP.KFGZ.FF.W.0006.000000T0000Z-180714T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
714 PM MST FRI JUL 13 2018

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 715 PM
MST...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat in the warned area near, and south 
of Waterholes Canyon.

LAT...LON 3671 11147 3678 11159 3683 11156 3681 11143

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:52 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 13, 2:52 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
252 PM MST Fri Jul 13 2018

.SYNOPSIS...The monsoon weather pattern will persist over Arizona
through next week, with daily rounds of showers and
thunderstorms. The main threat with storms from today through the
weekend will be heavy rainfall and localized flooding.

&&

.DISCUSSION...Storms early this afternoon have been slow
moving. Fortunately, the lack of vertical shear has also inhibited
storm organization thus far, with most cells producing heavy
precipitation for a fairly short time before decreasing in
intensity. Storms into central/eastern Yavapai County are
persisting a little longer and producing larger areas of heavy
rain. Expect this trend to continue through the afternoon into
early evening, with the majority of storms remaining over/near
higher terrain features due to the light steering flow. Hi-res
convection allowing models still are fairly consistent in
forecasting a cluster of storms moving off the high terrain in
western NM through portions of the Little Colorado River valley
and the eastern Mogollon Rim this evening. We will maintain
elevated precip chances in these areas.

Ensemble forecasts show precipitable water values increasing
slightly into this weekend, then remaining fairly steady through
the early part of next week before perhaps decreasing slightly
later next week. At any rate, it is expected that there will be
plenty of available moisture for showers and thunderstorms
throughout next week.

&&

.AVIATION...For the 00Z package...Expect slow moving showers and
thunderstorms with MVFR/IFR conditions during the late afternoon and
evening. Generally VFR conditions to persist outside of any storms.
Storms anticipated to decrease in overall coverage and intensity
after 03Z Saturday, before ramping up again after 17Z Saturday.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Deep moisture will remain over northern Arizona for
the next several days. Expect scattered to numerous showers and
thunderstorms through the forecast period, especially during the
daylight hours. Winds will generally be light, though gusty winds
may develop near storms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...AT
AVIATION...KD
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 13, 11:52 AM MST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1152 AM MST FRI JUL 13 2018

AZZ011-131930-
Chuska Mountains and Defiance Plateau-
1152 AM MST FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH OF WINDOW ROCK NEAR ROUTE
12 UNTIL 1230 PM MST...

At 1149 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Oak Springs Valley, or 7 miles southwest of Window
Rock. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oak Springs Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3547 10933 3565 10924 3563 10904 3543 10905
TIME...MOT...LOC 1849Z 009DEG 2KT 3558 10915
Special weather statement, Jul 13, 11:55 AM MST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1155 AM MST FRI JUL 13 2018

AZZ015-131945-
Western Mogollon Rim-
1155 AM MST FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1245 PM
MST...

At 1154 AM MST, Doppler radar was tracking a strong thunderstorm
near Fort Valley, or 9 miles northwest of Flagstaff. This storm was
nearly stationary.

Half inch hail will be possible with this storm.

Locations impacted include...
Fort Valley and Arizona Snowbowl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3536 11178 3534 11160 3524 11162 3526 11181
TIME...MOT...LOC 1854Z 011DEG 1KT 3531 11172
Special weather statement, Jul 13, 2:34 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
234 PM MST FRI JUL 13 2018

AZZ008-037-132215-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
234 PM MST FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR JEROME IN YAVAPAI COUNTY UNTIL
315 PM MST...

At 234 PM MST, Doppler radar was tracking a strong thunderstorm near
Jerome , or 18 miles northwest of Camp Verde. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Jerome, Potato Patch Campground, Mingus Mountain Campground and
Playground Group Campground.

LAT...LON 3473 11219 3478 11210 3474 11205 3467 11212
TIME...MOT...LOC 2134Z 311DEG 3KT 3473 11211
Local storm report, Jul 13, 3:43 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
343 PM MST FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     FLASH FLOOD      9 SE CARRIZO            33.90N 110.17W
07/13/2018                   GILA               AZ   EMERGENCY MNGR

            CEDAR CREEK PEAKED WITH A 5 FT RISE AND IS
            NOW RECEDING.

&&

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:52 AM MSTSpecial Weather StatementFGZApache38 min
Jul 13, 11:55 AM MSTSpecial Weather StatementFGZ50 min
Jul 13, 1:36 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 13, 2:09 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 13, 2:34 PM MSTSpecial Weather StatementFGZYavapai41 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.